Helped Over 500,000 patients with 98%+ satisfaction.
A new question is answered every 9 seconds

Dizzy, light headed, tired on using ANTABUSE. NALTREXONE?

Resolved Question:

I have been on antabuse(200 mg once a day) and experience so bad side effects. Last dose taken tuesday at 23.pm and no dose today and tomorrow. I have received various responses.I have checked with everyone, doctors online and the ER. No one can tell why I have these severe response to the medication: very dizzy,light headed, feeling very tired, and difficulty to breath.
I have taken small dose cocaine during these days. I do not know wheter this has an effect on antabuse. I have checked the web for hours and there are mixed opinions.
My question is and I hope to get a clear answer this time as I am tired of not finding out:
1.) Is cocaine and antabuse(disulfiram) affecting each other. That is does Disulfiram prevent cocaine to work i.e. feel good and energy effect?
2.) on the other hand does cocaine effect antabuse and could my side effect be related to the cocaine,, which is not much intake at all.
3.) What else could my reaction be a result of. I am on valium for sleep problems and atm I am on Alprazolam 0.5 mg.
4.) how long until I will feel normal again. When does the antabuse effect take off?
5 .)if taken does Naltrexone block all substances, cocaine, and alcohol? I have tried naltrexone but would drink anyway. I also tried Campral did not work for me. i still binge drink. Antabuse idont drink but feel sick all the time so I wonder what could be the cause.
I really would appreciate a response and a good one.! I am tired of not knowing what is going on.


Category: Psychiatrist

Ask Your Own Question

Category: Sexologist
Dr. Srikanth Reddy is online now

Expert:  Dr. Srikanth Reddy replied 4 Days.

Hello
Thanks for posting your query at DoctorSpring.com
I have gone through your question in detail and I can understand what you are going through and I would like to answer all your questions properly.
1.) Is cocaine and antabuse(disulfiram) affecting each other. That is does Disulfiram prevent cocaine to work i.e. feel good and energy effect?
ANS: No. Disulfiram has action only on alcohol pathyway and doesn't act in the mechanism by which cocaine functions. However the side-effects of light headedness, dizziness, tiredness and shortness of breath can occur with disulfiram and if its happening disulfiram should be avoided.
2.) on the other hand does cocaine effect antabuse and could my side effect be related to the cocaine,, which is not much intake at all.
ANS: Yes cocaine can per se cause these symptoms. But it is more likely to be the side-effects of disulfiram.
3.) What else could my reaction be a result of. I am on valium for sleep problems and atm I am on Alprazolam 0.5 mg.
ANS: One other possibility is that the disulfiram should ideally be started 14 days after stopping alcohol. If it is started early then it may react with the small amount of alcohol present in the body .
4.) how long until I will feel normal again. When does the antabuse effect take off?
ANS: It takes 7 days for antabuse action to stop. YOu may have plenty of water during this period which will help in improving excretion.
5 .)if taken does Naltrexone block all substances, cocaine, and alcohol? I have tried naltrexone but would drink anyway. I also tried Campral did not work for me. i still binge drink. Antabuse idont drink but feel sick all the time so I wonder what could be the cause.
ANS: Naltrexone blocks the opiod receptors which are the part of the final reward pathway. It does not block the substance by itself.It reduces the pleasure of alcohol intake but doesnt stop it completely. It helps only if the person wants to leave alcohol. Further if there is such binge episodes then the background cause can be a mood disorder and this will require a detailed psychiatric evaluation.Many a times, its the mood disorder which causes binge drinking. Topiramate and fluoxetine are better options for such binge drinking episodes.
Hope this helps,
In case if you have any further query, do let me know.
Kind regards
Dr. Srikanth Reddy


Patient replied :

Hi,
I stopped taking antabuse on tuesday since the side effects were so severe, according to my psychiatrist he thought my reaction might have been the follwoing:
Anaphylaxis is a form of allergy that is very severe and it can happen the first time you take a new medication if you are allergic to it. The symptoms are: Trouble breathing,Hives or swelling, Tightness of the throat, Hoarse voice, Nausea, Abdominal pain Dizziness Fainting Low blood pressure, Rapid heart beat Feeling of doom.
According to him You do not need to have all the symptoms but as you can see some of the symptoms you had are on the list.
I spoke to my psychiatrist and discussed the medication(disulfiram),and he recommended that I would take 50 mg dose instead of 200 mg per day. SO after 5 days of the medication I took 50mg in the morning at 9 am on Monday.
I started feeling unwell, around 12 pm and felt worse as the day went on at 4 pm my heart was pounding and I felt extermely dizzy. As I am beating several addictions, I am unsure wheater its the synthacaine( cocaine) that I took 2 doses( 30 mg ) during the day that would interfere with the antabuse. I have not had any bad reactions to it before and when stressed I take it sometimes. I am aware that I need to stop this too. I just wonder if it could infuence the antabuse and that the antabuse could give a allergic reaction due to the cocaine sustance?


Expert:  Dr. Srikanth Reddy replied 3 Days.

Hello
Your doctors opinion is right. You are probably having a hypersensitivity reaction to the anatabuse and hence you should avoid taking it altogether. Not even in the dose of 50mg. Its unlikely that your cocaine substance might be interacting with the antabuse.
Well it appears that you are sensitive to the antabuse and should not use it further even in the dose of 50mg. Antabuse may not interact much with the cocaine substance as the metabolism is different. It seems more of an hypersensitivity reaction. Your doctor is right and your should refrain from using Antabuse in future. YOu may use other options like baclofen or naltrexone in the future ones your symptoms settle down.

Kind regards
Dr. Srikanth Reddy MD


Dr. Srikanth Reddy
Category: Sexologist
Experience: 
Doctor of Medicine (MD), Psychiatry Residency Program,2001 – 2012
M.B.B.S,Mahatma Gandhi Institute Of Medical Sciences, Sevagram

Certificate Course in sex Therapy and Counselling, Sexology and Counselling, A
Sexology,Medikon Sexual Sciences, Mumbai

Training in Advanced Neurology at a leading corporate hospital (CARE hospital) in Hyderabad

Child Psychiatry Training in National Institute of Mental Health and Neuro-Sciences, Bangalore

Sex Therapy and Counsellingat MEDIKON Sexual Sciences, Mumbai.
Dr. Srikanth Reddy and 4 other Medical Specialists are ready to help you

Make informed and better medical decisions.

We believe that getting medical questions answered and getting qualified opinions from certified Doctors should be easier.



Specialists from
UK, US, Ind,
Aus & NZ


48000+ consults
in 2015


98.1% Satisfied
users


MEDNET Board,
100% Satisfaction
guarantee

How it works


  • Submit question, upload files, if any
  • Consult is assigned to a specialist
  • Doctor replies, Mean response time: 2 hours
  • Intimation by email, ask follow-ups

Recommendations based on

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in News

News

Make informed and better medical decisions.

Close x


Your account has been deleted.

PS: You can unsubscribe from emails from DoctorSpring, by going to
Unsubscribe link provided in them.